From the Department of Neurology, College of Medicine, University of Vermont, Burlington, VT (Dr. Shapiro); The New England Center for Headache, Stamford, CT (Dr. Tepper).
The Serotonin Syndrome, Triptans, and the Potential for Drug–Drug Interactions
Article first published online: 13 FEB 2007
Headache: The Journal of Head and Face Pain
Volume 47, Issue 2, pages 266–269, February 2007
How to Cite
Shapiro, R. E. and Tepper, S. J. (2007), The Serotonin Syndrome, Triptans, and the Potential for Drug–Drug Interactions. Headache: The Journal of Head and Face Pain, 47: 266–269. doi: 10.1111/j.1526-4610.2006.00691.x
- Issue published online: 13 FEB 2007
- Article first published online: 13 FEB 2007
- Accepted for publication December 1, 2006.
- serotonin syndrome;
- drug–drug interactions;
The serotonin syndrome is an acute adverse reaction to medications that enhance serotonergic activity. The severity of cases ranges from mild to fatal. Recently, the U.S. Food and Drug Administration issued an alert that the risk of developing serotonin syndrome may be increased by the concomitant administration of triptan medications with certain other medications. However, a review of published data does not allow an accurate assessment of such risks related to triptans. We conclude that it is currently unclear whether administration of triptans with other serotonergic medications increases the risk of serotonin syndrome.